What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 23, 6:40 PM EST, 1 hour earlier.
Area forecast discussion, Aug 23, 6:40 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Mount Holly NJ
740 PM EDT Sun Aug 23 2020
.SYNOPSIS...
A surface trough will remain near the Mid Atlantic states
through early next week. A cold front is forecast to approach
the area later Tuesday into Tuesday night. This front will lift
back northward as a warm Front Wednesday night into Thursday,
then another surface trough is forecast to develop across the
Mid Atlantic states Thursday. This trough will likely remain
near the Mid Atlantic region into the weekend until another cold
front possibly moves across the area around Saturday.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
730 pm update: Storms have generally ended in our area, as
diurnal instability has greatly diminished as storms developed
and spread outward from the Philadelphia area earlier this
afternoon. However, a vort max is approaching the region this
evening, and scattered storms have developed just west of the
CWA. These storms will likely weaken as they move into the area
through late evening, but areas west of a Reading to
Philadelphia to Georgetown line may see some of this activity
before complete dissipation.
Next forecast concern is once again fog/stratus potential
overnight. Once again, conditions are not overly favorable for
dense fog, especially with a vort max likely affecting the
region. However, with decent coverage of convection on Sunday,
would expect at least patchy fog to occur in the more
susceptible locations. Have spread the mention of patchy fog to
most of eastern PA, NJ, and far northeast MD and northern DE, as
these areas received most of the rain today, and the river
valleys in the northern CWA will readily reach saturation before
daybreak.
No changes were made to temperatures with this update, with lows
expected to be generally in the 65 to 75 degree range across the
CWA.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Monday should be another very warm and humid day in our region.
Dew point readings are expected to be in the lower 70s with
maximum temperatures near 90 in many spots.
We are anticipating that a mid level impulse will pass overhead
around midday with another one approaching from the west late
in the day. Mixed layer CAPE values are forecast to rise into
the 1000 to 1500 J/KG range. As a result, we are expecting
another round of scattered showers and thunderstorms.
Precipitable water values should be near 2 inches, so locally
heavy rainfall is again possible.
The wind is forecast to be from the southwest and west around 5
to 10 MPH.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Several periods of warm and unsettled weather are expected
during the long term forecast, with one nice day for the middle
of the week.
The lee-side/thermal surface trough that have been in place
across the Mid Atlantic region Sunday and Monday will still be
near the area on Tuesday. But it will finally get pushed out of
the area as a cold front is expected to move across the area
later Tuesday into Tuesday night. There will be a chance of
showers and thunderstorms in the morning as a short
wave/vorticity impulse is forecast to move through early in the
day and may interact with the surface trough and create a few
showers and thunderstorms. However, a stronger short
wave/vorticity impulse will move across the area later in the
day into Tuesday evening when there will be greater instability
with CAPE values of 1000+ J/kg. Meanwhile, 0-6 km shear values
increase to 30+ knots as the mid-level winds increase to 35-45
knots as the flow turns northwest. Strong to damaging winds are
expected to be the main threat with, especially if a squall line
forms. Freezing levels/wet bulb 0 heights are pretty high at
13,000-14,000 feet, so hail is not expected to be a big threat,
although cannot be ruled out for taller storms. Even outside of
thunderstorms, Sunday-Tuesday will have gusty afternoon winds of
20-25 mph possible. The front will continue to move across the
area Tuesday evening, and as the front passes eastward,
shower/thunderstorm activity will dissipate through the night.
The front will be south of the area by Wednesday morning, and a
dry and not as warm day is expected. Temperatures are still
forecast to be above normal, but mostly in the low-mid 80s. No
precipitation is expected as PW values will 1 inch or less for
much of the day and dewpoints will be int he low to mid 60s.
However, this begins to change by Wednesday evening and
overnight. PW values return to 1.5+ inches as the front to the
south returns back northward as a warm front overnight. Another
surface trough is expected to develop across the Mid Atlantic
later Thursday and remain across the Mid Atlantic region into
Friday. This will lead to above normal temperatures, and with
several short waves/vorticity impulses, there will be a few
rounds of showers and thunderstorms possible.
Another front is expected to approach the area later Friday
into Saturday which could also bring with it moisture from the
remnants of what is currently Tropical Storm Laura. There are
timing and placement differences between the long term guidance,
but they all do show some effects from the front and moisture
from Laura late Friday into Saturday.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Rest of this evening...Mainly VFR. Scattered showers and storms
west of RDG and PHL may approach the terminals before weakening
between 00z and 02z. Expecting impacts at RDG/PHL/PNE to be
minimal but will monitor closely, with TAF amendments possible.
Winds becoming light and variable. Moderate confidence.
Tonight...Mainly VFR. However, some patchy fog and/or low
stratus is possible between 06z and 12z, especially outside of
the Philly terminals. Confidence is low, however, with coverage,
duration, and resultant categories. Light and variable winds.
Monday...Any lingering restrictions should dissipate by mid
morning with mainly VFR conditions thereafter. Scattered showers
and thunderstorms are expected in the afternoon. Confidence is
low on coverage and timing. Winds becoming southwest 5 to 15 kt.
Outlook...
Tuesday-Tuesday night...Generally VFR conditions expected.
Chance of showers and thunderstorms which may temporarily lead
to localized lower conditions, especially Tuesday afternoon and
evening. West winds 5-10 knots, become northwest then north
behind the front Tuesday evening and overnight. Gusts each
afternoon could reach 15- 20 knots. Gusts could reach 15-20
knots during the afternoon.
Wednesday-Wednesday night...VFR conditions expected. Northwest
wind 5-10 knots, with gusts 15-20 knots possible during the
afternoon, becoming light and variable during the evening and
overnight.
Thursday-Friday...Generally VFR expected. A chance of showers
and thunderstorms which may temporarily lead to lower
conditions. West to southwest winds 5-10 knots, with gusts of
15-20 knots during the daytime.
&&
.MARINE...
A southwest to west wind around 10 knots is expected to
continue into Monday. Wave heights on our ocean waters should
range from 2 to 3 feet. Waves on Delaware Bay are forecast to be
2 feet or less.
OUTLOOK...
Monday night-Friday...Conditions expected to remain below Small
Craft Advisory levels through the period, although winds could
gust around 20 knots at times, and seas could build to 3-4 feet.
There is a chance of showers and thunderstorms each day,
especially Monday and Tuesday, and Thursday and Friday which
could lead to locally higher winds and waves.
Rip currents...There is a low risk for the development of
dangerous rip currents into this evening. A southerly wind
around 10 MPH is expected. Breaking waves should be less than 2
feet with a medium period swell from the southeast.
The low risk is forecast to continue on Monday. The wind should
be from the south around 10 MPH. Breaking waves are expected to
be 2 feet or less with a medium period swell from the southeast
and south.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...Robertson
Near Term...CMS
Short Term...Iovino
Long Term...Robertson
Aviation...CMS/Robertson
Marine...Iovino/Robertson
Hazardous weather outlook, Aug 23, 2:44 PM EST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
344 PM EDT Sun Aug 23 2020
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-241945-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
344 PM EDT Sun Aug 23 2020
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered showers and thunderstorms are anticipated to move through
the region on Tuesday. Some of these storms could become strong to
severe with the most likely threat being isolated swaths of damaging
wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ004-NJZ014-024>026-241945-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
344 PM EDT Sun Aug 23 2020
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ430-431-450>455-241945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
344 PM EDT Sun Aug 23 2020
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 23, 4:17 PM EST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
517 PM EDT Sun Aug 23 2020
MDZ012-232145-
Kent-
517 PM EDT Sun Aug 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KENT COUNTY...
At 517 PM EDT, a strong thunderstorm was located near Bowleys
Quarters, or 8 miles east of Middle River, moving southeast at 15
mph.
Wind gusts up to 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Chestertown, Betterton, Newtown, Kennedyville, Langford and
Kingstown.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3928 7620 3929 7617 3932 7618 3934 7616
3933 7614 3937 7611 3937 7606 3938 7606
3936 7591 3922 7604 3920 7607 3919 7607
3910 7615 3921 7625
TIME...MOT...LOC 2117Z 303DEG 12KT 3938 7629
GorseSpecial weather statement, Aug 23, 4:18 PM EST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
518 PM EDT Sun Aug 23 2020
NJZ022-232145-
Atlantic-
518 PM EDT Sun Aug 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ATLANTIC COUNTY...
At 518 PM EDT, a strong thunderstorm was located over Mays Landing,
or 13 miles northwest of Ocean City, moving east at 10 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Northfield, Absecon, Estell Manor, Port Republic, Pomona, Mays
Landing and Linwood.
This includes the following highways...
Garden State Parkway between mile markers 32 and 45.
Atlantic City Expressway between mile markers 7 and 16.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3943 7480 3949 7478 3953 7445 3934 7458
TIME...MOT...LOC 2118Z 271DEG 9KT 3945 7471
Gorse
Local storm report, Aug 23, 5:25 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
625 PM EDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG BRIDGETON 39.43N 75.23W
08/23/2020 CUMBERLAND NJ FIRE DEPT/RESCUE
REPORTS OF TREES DOWN IN HOPEWELL TWP AND
THE BRIDGETON AREA, INCLUDING NEAR GREENWOOD
DRIVE AND OSBORN LANE. TIME ESTIMATED FROM
RADAR.
&&
CMSLocal storm report, Aug 23, 5:42 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
642 PM EDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG 2 NE BRIDGETON 39.44N 75.21W
08/23/2020 CUMBERLAND NJ FIRE DEPT/RESCUE
REPORT OF POWER LINES DOWN NEAR VICTORY
ROAD. TIME ESTIMATED FROM RADAR.
&&
CMSSpecial weather statement, Aug 23, 7:20 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
820 PM EDT Sun Aug 23 2020
PAZ101-102-240045-
Western Chester-Eastern Chester-
820 PM EDT Sun Aug 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHESTER COUNTY...
At 819 PM EDT, a strong thunderstorm was located over Homeville, or
16 miles southeast of Willow Street, moving east at 25 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Coatesville, Kennett Square, Oxford, Parkesburg, West Grove,
Homeville, Glen Roy, Cochranville, Mount Vernon, Marshallton,
Ladenberg, Kemblesville, North Star, Atglen, South Coatesville,
Avondale, Modena and Toughkenamon.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3976 7606 3981 7603 3983 7604 3987 7599
3992 7600 3994 7598 3995 7600 3999 7597
3997 7563 3978 7573 3972 7577 3973 7610
3974 7610
TIME...MOT...LOC 0019Z 282DEG 21KT 3984 7602
GorseSpecial weather statement, Aug 23, 7:30 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
830 PM EDT Sun Aug 23 2020
DEZ001-MDZ008-240100-
New Castle-Cecil-
830 PM EDT Sun Aug 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW CASTLE AND
CECIL COUNTIES...
At 829 PM EDT, strong thunderstorms were located across central
Cecil County, moving northeast at 25 mph.
Wind gusts up to 40 mph and pea size hail are possible with the
stronger storms.
Locations impacted include...
Newark, Elkton, Calvert, North East, Rising Sun, Delaware City,
Charlestown, Zion, Blake, Barksdale, Stanton, North Star, Glasgow,
Bear, Bohemias Mills, West Nottingham, Port Penn, Brantwood, Pike
Creek and Fair Hill.
This includes the following highways...
Interstate 95 in Delaware between mile markers 0 and 10.
Interstate 95 in Maryland between mile markers 93 and 109.
Frequent cloud to ground lightning is occurring at times with with
the storms. Lightning can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3971 7617 3972 7611 3972 7577 3977 7574
3982 7566 3951 7554 3943 7594 3950 7599
3952 7598 3955 7604
TIME...MOT...LOC 0029Z 240DEG 23KT 3962 7596
Gorse